Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Apr 1, 2004, 6:32 PM MST for Maricopa County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2004, 6:32 PM MST (01:32 UTC)
- Expired
- Apr 1, 2004, 7:15 PM MST
- In force
- 43 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 35 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 020132 SVRPSR AZC013-020215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 631 PM MST THU APR 1 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...TEMPE...SCOTTSDALE...PARADISE VALLEY...GUADALUPE * UNTIL 715 PM MST * AT 621 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF GUADALUPE...OR ABOUT 8 MILES WEST OF SUN LAKES...AND MOVING NORTH AT 40 MPH. * THIS WARNING ALSO INCLUDES AHWATUKEE...AND CHANDLER. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3323 11211 3322 11190 3383 11172 3388 11202 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:40 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 1, 3:40 PM MST, 2 hours 52 minutes before
AZZ020>028-CAZ030>033-020545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 340 PM MST THU APR 1 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LARGE UPPER LEVEL LOW PRESSURE AREA WILL SETTLE DOWN OVER THE DESERT SOUTHWEST THE NEXT SEVERAL DAYS...WITH VERY LITTLE MOVEMENT OF THIS SYSTEM EXPECTED UNTIL EARLY NEXT WEEK. THIS WILL BRING DRASTIC CHANGES TO OUR WEATHER...WITH MUCH COOLER TEMPERATURES ON TAP...AND INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. DRIER AND WARMER WEATHER WILL RETURN TO THE AREA TOWARDS THE MIDDLE OF NEXT WEEK. && .DISCUSSION... AFTERNOON LOCAL WARNING RADARS SHOWING BEST AREA OF CONVECTION THIS AFTERNOON OVER SE AZ...WITH WEAKER ECHOES OVER THE REST OF ERN AZ. SE AZ STORMS DUE IN PART TO PROXIMITY OF MEXICAN UPPER LOW. THIS SYSTEM FORECAST TO DAMPEN OUT AND LIFT NEWD BY EARLY FRIDAY. MAIN LOW STILL TAKING SHAPE TO OUR NW WITH VERY VIGOROUS...INTENSE VORT MAX HEADED OUR WAY. THIS LOW PROGGED BY MODELS TO DROP INTO FAR SRN CA AND THEN BECOME QUASI-STATIONARY DUE TO PERSISTENT BLOCKY ERN US TROUGH. OMEGAS ASSOCIATED WITH DEVELOPING CA TROUGH ARE FORECAST TO BE QUITE IMPRESSIVE AND PROLONGED FOR AREAS E OF CO RIVER. THIS SHOULD HELP TO LIFT WHAT MOISTURE WE CURRENTLY HAVE IN PLACE OVER THE CWFA AND GIVE WAY TO INCREASING CHANCES OF SHOWERS AND THUNDER- STORMS LATER TONIGHT INTO THE WEEKEND. COULD ACTUALLY BE SEVERAL WAVES OF PRECIP...BUT THESE WILL BE VERY HARD TO TIME. THEREFORE... HAVE APPLIED THE BROAD-BRUSH TO THE POPS RIGHT ON INTO SATURDAY... THEN DECREASING COVERAGE SOMEWHAT BY SUNDAY AS ACTIVITY BECOMES MORE DIURNALLY DRIVEN...WITH BEST THREATS BY THEN NEAR THE MOUNTAINS. WILL CONTINUE THREAT OF MAINLY MOUNTAIN STORMS ON MONDAY...THEN WILL CALL FOR DRYING AND WARMER WEATHER AFTER THAT...ALTHOUGH LINGERING MOISTURE ON TUESDAY MAY EVENTUALLY REQUIRE A TOKEN TSTM MENTION FOR ZONE 24 IN LATER FORECAST PACKAGES. AM ALSO CONCERNED WITH POTENTIALLY SEVERE WEATHER THREAT FOR FRIDAY AFTERNOON/EVENING AND THEN AGAIN SATURDAY AFTERNOON. WE WILL HAVE SUFFICIENT MOISTURE IN PLACE BOTH DAYS...PERHAPS SOME SUNSHINE FOR AFTERNOON HEATING...NICE SHEAR PROFILE AND MUCH COLDER AIR ALOFT. STAY TUNED ON THIS. FINALLY...WINDS ARE GETTING CLOSE TO ADVISORY LEVELS AT ISOLATED SPOTS THIS AFTERNOON AS GRADIENTS ALOFT INCREASE. ACTING AGAINST LARGE SCALE STRONG WINDS WILL BE THE POSSIBILITY FOR DEVELOPING CLOUDS/SHOWERS IN UPWARD MOTION FIELDS. WILL HOLD OFF GOING FOR AN ADVISORY FOR NOW...BUT LATER SHIFTS WILL WANT TO KEEP A CLOSE EYE OUT FOR THIS. && .PSR...WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && ESTLE
Hazardous weather outlook, Apr 1, 6:26 AM MST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 626 AM MST THU APR 1 2004 AZZ020>028-CAZ031-020100- GREATER PHOENIX AREA-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 626 AM MST (526 AM PST) THU APR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PHOENIX AREA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...BUT UNSETTLED WEATHER CAN BE EXPECTED FRIDAY AND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RSB
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.